Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


horrible rash
May 10, 2007

I was diagnosed in September and began drug therapy 9 days ago, taking Sustiva and Truvada. Two nights ago I started developing an itchy rash, and by yesterday it was covering my entire body. By phone, my doctor suggested taking Benadryl and Claritin. The itching seems to be considerably less now, but I am completely covered in raised red blotches, so thick on my torso that it looks like one solid sunburn. It's unsightly and extremely uncomfortable. My face doesn't seem to have the raised blotches, but it is flushed and red. How long should I expect this rash to remain like this? Should it begin to clear up in another day or two? I don't want to stop the medication and risk developing resistance. But I can't go to work or be seen like this.

Response from Dr. Henry

Most likely you are experiencing a rash with efavirenz the most likely drug (unless you are also taking other medications like a sulfa antibiotic). The rashes can be very impressive. Usually patients can continue the efavirenz based regimen with symptomatic management (like you are doing). If there is fever, blistering of lips/mouth, eye involvement, or other systemic signs/symptoms then careful medical evaluation and cessation of medications if often considered. Serious and/or highly bothersome rashes often warrant nurse/MD evaluation. As you point out simply stopping all medications an trigger development of resistance so careful management is important. KH



Previous
Joint Pain
Next
Best Facial FIller

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement